Ohio, 2004

High Wind in Ohio, October 30, 2004

October 30, 2004 · NWS CLE · 5 events in 5 counties and zones

An area of strong low pressure moved east across the region on October 30th. A cold front trailing the low moved across northwestern Ohio during the middle part of the day.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure moved east across the region on October 30th. A cold front trailing the low moved across northwestern Ohio during the middle part of the day. Gusty southwest winds behind the front downed many trees and damaged several vehicles and buildings. Peak measured wind gusts included: 58 mph at Toledo Express Airport (Lucas County); 55 mph at Toledo Metcalf Airport (Ottawa County) and 53 mph at the Findlay Airport (Hancock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 30, 9:34 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 30, 9:34 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1034 AM EDT SAT OCT 30 2004

.SHORT TERM UPDATED (THIS AFTERNOON)
FRONT ENTERING NORTHWEST OHIO AND IS MARKED BY THE CLEARING.
TIMING OF THE CLEARING WITH THE FRONT WILL MAKE TO NEAR SANDUSKY
TO MANSFIELD BY NOON AND FROM FAIRPORT HARBOR TO NEAR AKRON CANTON
BY 2PM AND NORTHWEST PENNYSLVANIA CLOSE TO 4PM.
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP IN
ADVANCE OF THE FRONT. WINDS WERE GUSTING AT TIMES FROM 30 TO 40 MPH.
SO WILL KEEP THE WIND ADVISORY GOING AS REMAIN GUSTY WELL TO THE
WEST OF THE FORECAST AREA.

&&

.SHORT TERM (TODAY AND TONIGHT)...
SFC LOW OVR MN THIS MORNING WITH WRMFNT NOW NE OF THE CWA.  ASOCD
CDFNT MOVG INTO IL  AND BY 18Z THIS AFTN SHOULD BE NR A KCLE-KMFD
LN.  MAIN PROB TDA WILL BE WINDS.  BASED ON NEW ETA RUN BLV IT WILL
TAKE A FEW HOURS FOR WINDS TO INCR TDA SO WILL WORD IN ZONES AS
WINDS INCREASING.  BEST CHC FOR ADVSRY CRITERIA WINDS WILL COME IN
THE AFTN AND EARLY EVG.  ETA 850MB WINDS GO TO 45KTS WHILE GFS
REACHES 55KTS BY 00Z THIS EVG JUST AS COLD ADVN INCREASES.  THIS
WILL EXTEND ADVSRY INTO THE EVG/TIL MIDNIGHT.  AS FOR PCPN...
CONVECTION BREAKING OUT AHEAD OF THE FRONT IN NRN IND EARLY
THIS MORNG WITH SHWRS/TSTMS ALSO ALONG A LINE JUST AHEAD OF THE
FRONT.  BEHIND THE CDFNT CLEARING EVIDENT ON SAT PIX WHICH MATCHES
UP WELL WITH DRYG DEPICTED ON ETA/GFS. AS IS TYPICAL IN THE WARM
SECTOR...THERE IS FCST PLENTY OF MSTR ACRS THE AREA BUT ALSO XPC
SOME SS AS WELL SO WILL GO THE VARIABLE CLOUDINESS MOST AREAS
ALTHOUGH IN THE WEST WILL GO WITH THE TREND OF MC FOLLOWED BY PC
THIS AFTN.  WILL GO WITH LKLY POPS ALL AREAS TDA ALTHOUGH BEST CHC
WILL BE THRU THE MORNG TO ERY AFTN.  WILL KP CHC POPS IN FOR THE EVG
MOST AREAS AND LKLY NWRN PA ALTHOUGH PCPN SHOULD BE ENDING QUICKLY
XPC LEE OF THE LAKE WHERE COLD WLY FLOW OVR LAKE WILL CONT PSBLTY OF
SHWRS.

&&

.LONG TERM (SUN THRU FRI)...
FAIRLY PROGRESSIVE PATTERN NEXT WEEK. UPR LOW DROPPING INTO SW MON
THEN MOVG ENE THRU OH VLY MOVG TO E CST THU WHILE AT SFC FNTL
BNDRY NEAR OR JUST S AND SE OH VLY ERY PD MOVG TO ARND NJ CST THU
WITH PSBL CDFNT MOVG THRU THEN FRI. HAVE CHC OR LIKELY POPS FOR MON
AFTN THRU WED. AS THIS FIRST FNT MOVS OFF TO E WED NGT AND THU
WENT WITH DRY WX...THEN LOW CHC POPS ON FRI WITH WK CDFNT MOVG INTO
THE AREA.

&&

.AVIATION (06Z-06Z)...
CIGS & VSBYS CONT TO IMPROVE. CONDS MNLY VFR WITH A FEW MVFR AREAS
DUE TO FOG. PRE CDFNTL ACTIVTY SHRA/TSTMS DVLPG OVR IN SPRDG NE AND
MAY MOV INTO THE WRN PTNS OF THE CWA THIS MRNG. INCRSG SW WINDS TO
30 KT GUSTS PSBL AFT 18Z.

&&

.CLE WATCHES/WARNINGS/ADVISORIES.
OH...WIND ADV THROUGH MIDNIGHT. GALE LERI.
PA...WIND ADV THROUGH MIDNIGHT. GALE LERI.

SHORT TERM...THOMPSON/TK
LONG TERM...WCR
AVIATION...20
Hazardous weather outlook, Oct 30, 5:38 AM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT SAT OCT 30 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-311038-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
638 AM EDT SAT OCT 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE ACROSS OHIO AND NORTHWEST PENNSYLVANIA
TODAY AND PRODUCE SHOWERS AND THUNDERSTORMS.  SOME OF THESE STORMS
COULD BE SEVERE.  ALSO STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED
TODAY AND EARLY TONIGHT POSSIBLY GUSTING TO OVER 45 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Hancock

When
October 30, 12:00 PM EST to 4:00 PM EST
Where
Hancock forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

High Wind, Lucas

When
October 30, 12:00 PM EST to 4:00 PM EST
Where
Lucas forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

High Wind, Ottawa

When
October 30, 12:00 PM EST to 4:00 PM EST
Where
Ottawa forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

High Wind, Sandusky

When
October 30, 12:00 PM EST to 4:00 PM EST
Where
Sandusky forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

High Wind, Wood

When
October 30, 12:00 PM EST to 4:00 PM EST
Where
Wood forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427371, 5427372, 5427373, 5427374, 5427375.